Skip to main content
Log in

Laurent phenomenon sequences

  • Published:
Journal of Algebraic Combinatorics Aims and scope Submit manuscript


In this paper, we undertake a systematic study of sequences generated by recurrences \(x_{m+n}x_m = P(x_{m+1}, \ldots , x_{m+n-1})\) which exhibit the Laurent phenomenon. Some of the most famous among these are the Somos and the Gale-Robinson sequences. Our approach is based on finding period 1 seeds of Laurent phenomenon algebras of Lam–Pylyavskyy. We completely classify polynomials P that generate period 1 seeds in the cases of \(n=2,3\) and of mutual binomial seeds. We also find several other interesting families of polynomials P whose generated sequences exhibit the Laurent phenomenon. Our classification for binomial seeds is a direct generalization of a result by Fordy and Marsh, that employs a new combinatorial gadget we call a double quiver.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others


  1. Fomin, S., Zelevinsky, A.: The Laurent phenomenon. Adv. Appl. Math. 28(2), 119–144 (2002). ISSN: 0196-8858

  2. Fordy, A.P., Marsh, R.J.: Cluster mutation-periodic quivers and associated Laurent sequences. J. Algebr. Comb. 34(1), 19–66 (2011). INNS: 0925-9899

  3. Bousquet-Mélou, M., Propp, J., West, J.: Perfect matchings for the three-term Gale-Robinson sequences. Electron. J. Comb. 16(1), Research Paper 125, 37. ISSN: 1077-8926 (2009)

  4. Lam, T., Pylyavskyy, P.: Laurent phenomenon algebras. (2012)

  5. Musiker, G.: Undergraduate Thesis: cluster algebras, Somos sequences and exchange graphs. (2002)

  6. Stein, W.A., et al.: Sage Mathematics Software (Version 5.9). The Sage Development Team (2013)

  7. Russell, M.C.: Noncommutative recursions and the Laurent phenomenon. Adv. Appl. Math. 64, 21–30 (2015). ISSN:0196-8858

  8. Hone, A.N.W., Ward, C.: A family of linearizable recurrences with the Laurent property. Bull. Lond. Math. Soc. 46(3), 503–516 (2014). ISSN: 0024-6093

  9. Fomin, S., Zelevinsky, A.: Cluster algebras. I. Foundations. J. Am. Math. Soc. 15(2), 497–529 (electronic) (2002). ISSN: 0894-0347

  10. Hietarinta, J., Viallet, C.: Singularity confinement and chaos in discrete systems. Phys. Rev. Lett. 81(2), 325–328 (1998)

  11. Maeda, S.: Completely integrable symplectic mapping. Proc. Japan Acad. Ser. A Math. Sci. 63(6), 198–200 (1987). ISSN: 0386-2194

  12. Fordy, A.P.: Mutation-periodic quivers, integrable maps and associated Poisson algebras. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 369(1939) 1264–1279 (2011). ISSN: 1364-503X

  13. Fordy, A.P., Hone, A.: Discrete integrable systems and Poisson algebras from cluster maps. Comm. Math. Phys. 325(2), 527–584 (2014). ISSN: 0010-3616

  14. Gekhtman, M., Shapiro, M., Vainshtein, A.: Cluster algebras and Poisson geometry. Mosc. Math. J. 3(3) 899–934, 1199 (2003). Dedicated to Vladimir Igorevich Arnold on the occasion of his 65th birthday. ISSN: 1609-3321

  15. Hone, A.N.W.: Laurent polynomials and superintegrable maps. In: SIGMA Symmetry Integrability Geometry Methods and Applications, vol. 3, Paper 022, 18 (2007). ISSN: 1815-0659

  16. Hone, A.N.W.: Diophantine non-integrability of a third-order recurrence with the Laurent property. J. Phys. A 39(12) L171–L177 (2006). ISSN: 0305-4470

  17. Baragar, A.: The Markoff–Hurwitz equations over number fields. Rocky Mountain J. Math. 35(3), 695–712 (2005). ISSN: 0035-7596

Download references


This research was conducted at the 2013 summer REU (Research Experience for Undergraduates) program at the University of Minnesota, Twin Cities, and was supported by NSF grants DMS-1067183 and DMS-1148634. We would like to thank Professors Dennis Stanton, Gregg Musiker, Joel Lewis, and especially our mentor Pavlo Pylyavskyy, who directed the program, for their advice and support throughout this project. We would also like to thank Al Garver, Andrew Hone and other REU participants for their help in editing this paper and the anonymous reviewers for careful reading and valuable comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Joshua Alman.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Alman, J., Cuenca, C. & Huang, J. Laurent phenomenon sequences. J Algebr Comb 43, 589–633 (2016).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: